Important announcement from Dr. st. Amand about Guaifenesin
A new problem popped up in my examining room in January. Three patients came together one morning. Each had been improving, but not this time: all three were very slightly worse as their maps confirmed. None had changed products that could have invoked guaifenesin blocking.
But each had made one change since the last visit: all three had switched short-acting guaifenesin from Marina Del Rey Pharmacy’s 400 mg to the blue-dyed Costco brand. We switched them back to the white ones and all three resumed clearing. I've seen several similar cases since.
I searched the medical literature and I think I have the answer. For those who want to dig deeper, look up Blue dye number 1. You’ll come across a paper “FDA Public Health Advisory: Subject: Reports of Blue Discoloration and Death in Patients Receiving Enteral Feedings Tinted With the Dye, FD&C Blue No. 1”. It went on to state that Blue 1 “can be a mitochondrial toxin” and “…there could be underlying patient-related factor(s) that allow significant absorption of Blue 1 in some enterally fed patients”.
Enteral feedings are something done through tubal inserts, but the paper also points out that the concentration or amount of blue dye given these patients was not unusual or higher than that given persons who had no side effects. In other words, there seemed to be a predisposition in those adversely affected. Stating it another way, some people given blue dye 1 will react differently from others. In some, it will actually get into mitochondria and impede formation of energy, the very benefit we’re trying to obtain with our protocol.
What I've witnessed these past four months is that some patients stop in their tracks and just don’t improve. Others actually go slightly backwards and may even create small new lesions. That suggests individual susceptibility to impede energy production likely due to their particular genetic makeup. It’s also probable that some of those taking larger amounts of blue-dyed medication might be affected but have no problem with a lesser amount.
Since I have no way of predicting which people will stop improving, go in reverse, or continue forging ahead, it seems prudent to advise discontinuation of the far cheaper blue, short-acting guaifenesin. This finding might well explain why we have a small but distinct percentage of patients who fail to improve when they are taking Mucinex.
Those of you who need short-acting guaifenesin should replace any dyed tablet with a pure white one. Perhaps you can locate one on the Internet or purchase it from the Marina Del Rey Pharmacy. Sorry about the extra cost, but what choice do we have?
R. Paul St. Amand, M.D.